Case Report: ACE Inhibitor Likely Triggered Post-surgery Angioedema

Aisha I Abdullah PhD avatar

by Aisha I Abdullah PhD |

Share this article:

Share article via email
ACE inhibitor
Share:

Following a minor surgical procedure, a 70-year-old Indian man developed angioedema of the tongue that was likely triggered by an ACE inhibitor — a class of medicines often used to manage high blood pressure — a case report found.

The patient had a history of acute swelling episodes, the researchers said.

This case highlights the importance of monitoring patient history for swelling episodes, especially among those taking ACE inhibitors, which are known to trigger angioedema by increasing the levels of the inflammatory peptide bradykinin.

The study, “Case Report: Compromised Airway Following Anesthesia and Its Correlation With the Use of ACE Inhibitors – An Unexpected Clinical Event and Review of Literature,” was published in the journal Frontiers in Surgery

ACE inhibitors, or angiotensin-converting enzyme inhibitors, work by blocking the breakdown of bradykinin, which lowers blood pressure by causing blood vessels to widen. These medications also can increase the permeability of small blood vessels, triggering edema, or swelling.

Although ACE inhibitor-induced angioedema is relatively rare, the investigators here explained that its incidence likely “is underestimated as many physicians misdiagnosed it as an anaphylactic [allergic] reaction.” Therefore, identifying patients who are at risk of developing the condition can prevent serious and potentially fatal episodes, the researchers said.

This report describes the case of a man who developed angioedema hours after undergoing a minor urological procedure requiring general anesthesia.

At the time of the surgery, the patient was taking two blood pressure-lowering medications: the ACE inhibitor Altace (ramipril) and the angiotensin-receptor blocker Micardis (telmisartan). Micardis has previously been reported to cause angioedema.

Four hours after the procedure, the patient noticed tongue swelling that progressively worsened, impairing his speech and impeding him from closing his mouth. The patient’s family noted that he had experienced two previous episodes of tongue swelling in the prior two years. Both of those episodes had been treated with steroids. 

Now, physicians suspected the man was having ACE inhibitor-induced angioedema. He was transferred to intensive care and treated with intravenous (into-the-vein) steroids, antihistamines, nebulized (inhaled) adrenaline, and oxygen. 

By the following day, the swelling had subsided, and the man’s treatment with both blood pressure-lowering medicines was discontinued. 

As noted by the investigators, this case highlights that ACE inhibitor-induced angioedema “should be a differential diagnosis in any postoperative patient presenting with acute … swelling without [itchiness] and with present or previous [ACE inhibitor] treatment.”

“Postoperative surveillance, counseling, and accessibility to emergency care units should be covered in discharge policy of patients on ACE-[inhibitors],” the team concluded.